Texas, 2006

Hail and Damaging Winds in Texas, September 5, 2006

September 5, 2006 · NWS LUB · 6 events in 2 counties and zones

September 5 Severe Thunderstorm Event Summary: An isolated supercell thunderstorm developed over the extreme southwestern Texas Panhandle, and tracked southward over the northwestern South Plains during the afternoon hours of the 5th. The storm resulted in damaging hail and winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
$650,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

September 5 Severe Thunderstorm Event Summary: An isolated supercell thunderstorm developed over the extreme southwestern Texas Panhandle, and tracked southward over the northwestern South Plains during the afternoon hours of the 5th. The storm resulted in damaging hail and winds. Hail damage to area cotton and milo crops was extensive, with at least 5,000 acres destroyed. Localized winds likely exceeded 75 mph, with at least one large structure destroyed. Total damages were estimated at $835,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 5, 2:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 5, 2:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
356 PM CDT TUE SEP 5 2006

.SHORT TERM...
AFTERNOON ENHANCED WATER VAPOR IMAGERY CONTINUES TO INDICATE A MINOR
DISTURBANCE AND ASSOCIATED SPEED MAX EMBEDDED IN THE N/NW FLOW
ALOFT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED FROM NORTHEAST NEW MEXICO EXTENDING SOUTHEAST INTO THE
EXTREME SOUTHERN PANHANDLE. OBSERVATIONAL ANALYSIS SHOWS A WEAK
SURFACE BOUNDARY OVER THE WESTERN PANHANDLE AND NORTHEAST NEW MEXICO
WHICH WILL AID IN LOW LEVEL CONVERGENCE AND A FOCUS FOR CONTINUED
CONVECTIVE INITIATION THROUGH 00Z.

MORNING LOW CLOUDS AND PATCHY FOG HAVE GIVEN WAY TO INCREASED SOLAR
HEATING AND INSTABILITY ACROSS MAINLY THE NORTHERN AND WESTERN TIER.
CONVECTIVE TEMPS HAVE BEEN REALIZED AND ABUNDANT CUMULUS FIELD
EXISTS ACROSS THE REGION. NORTHERLY FLOW ALOFT WILL CONTINUE TO
DESTABILIZE THE MIDDLE AND UPPER LAYERS OF THE ATMOSPHERE. MOST
UNSTABLE CAPES PER 20Z SPC PLOT REMAIN IN THE 1000 TO 1500J/KG LEVEL
WITH 0 TO 3KM LEVEL LAPSE RATES NEARING 7 TO 7.5 C/KM.
DESTABILIZATION ALOFT IN THE NORTHERLY FLOW COMBINED WITH ABOVE
FEATURES WILL LEAD TO A FEW THUNDERSTORMS BECOMING STRONG...CAPABLE
OF PRODUCING SMALL HAIL AND GUSTY WINDS. POPS HAVE BEEN INCREASED
INTO THE 30 PERCENT RANGE OVER THE NORTHERN TIER AND HAVE EXPANDED
SLIGHT CHANCES TO ENCOMPASS LUBBOCK.

THE ACTIVITY SHOULD WANE AFTER 00Z FOLLOWED BY GRADUAL DRYING.
OVERNIGHT LOWS WILL BE CHALLENGING ONCE AGAIN AS SOIL MOISTURE
REMAINS HIGH. WILL FORECAST LOWER TO MIDDLE 50S NORTH TO NEAR 60
OVER STONEWALL COUNTY. AS SKIES BEGIN TO CLEAR AND WINDS GO LIGHT
AND VARIABLE...PATCHY FOG WILL BE POSSIBLE TOWARD MORNING OVER ALL
SECTIONS. LOCALLY DENSE FOG WILL BE POSSIBLE.

NORTHERLY FLOW WILL CONTINUE ON WEDNESDAY WITH MORE ISOLATED TO
SCATTERED THUNDERSTORMS POSSIBLE OVER THE NORTH AND WEST WEDNESDAY
AFTERNOON AND EVENING. KW

.LONG TERM...
MEDIUM RANGE MODELS...ALTHOUGH WITH MANY DIFFERENCES...ARE IN
SOMEWHAT OF AN AGREEMENT WITH REX TYPE BLOCK DEVELOPING OVER
THE NORTHERN ROCKIES AND WESTERN CANADA BY THE END OF THE WEEK
WITH WEAK SHORTWAVES MOVING EASTARD ACROSS THE SOUTHERN ROCKIES
TOWARD THE SOUTHERN PLAINS...BIGGEST DIFFERENCE IS ON HANDLING
TO STRONG LOW MOVING INTO THE PACIFIC NORTHWEST AND SOUTHWEST
CANADA. ECMWF AND UKMET MUCH SLOWER AND STRONGER WITH THIS
FEATURE...BY MONDAY AFTERNOON THEY PLACE THE LOW OVER MONTANA
WHILE THE GFS HAS IT ALONG THE NORTH AND SOUTH DAKOTA BORDER.
WITH UNCERTAINTY OF MODELS WILL NOT MAKE ANY MAJOR CHANGES TO
PREVIOUS FORECAST. WEAK SHORTWAVE EXPECTED TO MOVE TOWARD THE
REGION LATE WEDNESDAY IN NORTHWEST FLOW ALOFT WITH THUNDERSTORM
DEVELOPMENT EXPECTED OVER HIGHER TERRAIN OF NORTHEAST NEW MEXICO
AND COLORADO. THIS ACTIVITY TO MOVE SOUTH ACROSS MAINLY WESTERN
AND CENTRAL ZONES OVERNIGHT. FLOW ALOFT ACROSS THE REGION TO
BECOME MORE ZONAL BY FRIDAY WITH ANY THUNDERSTORM DEVELOPMENT
TO MOVE FURTHER TO THE EAST. GFS CONTINUES TO SHOW SURFACE
BOUNDARY/WEAK COLD FRONT MOVING INTO THE SOUTH PLAINS BY AROUND
NOON ON SATURDAY AND BECOMING QUASI-STATIONARY ACROSS THE AREA
THROUGH SUNDAY AND WILL THUS CONTINUE SLIGHT CHANCE TO CHANCE
POPS ACROSS THE REGION WITH POPS DECREASING FROM NORTH TO SOUTH
BY MONDAY AS SURFACE BOUNDARY MOVES TO THE SOUTH.

&&

.AVIATION...
MVFR TO VFR CEILINGS TO CONTINUE AT KLBB INTO THE EARLY EVENING.
INSTABILITY FROM SOLAR HEATING MAY ALLOW FOR THE DEVELOPMENT OF
ISOLATED THUNDERSTORMS. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS
AND SMALL HAIL. KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  77  55  79 /  20  30  30  30
TULIA         55  80  55  80 /  20  20  30  20
PLAINVIEW     58  78  58  81 /  20  20  30  20
LEVELLAND     59  79  58  81 /  10  20  30  30
LUBBOCK       58  79  58  81 /  10  10  20  20
BROWNFIELD    60  81  58  82 /  10  10  20  20
CHILDRESS     59  82  60  83 /   0  10  20  20
SPUR          59  81  59  82 /  10  10  20  20
ASPERMONT     60  81  60  85 /   0  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/08
Hazardous weather outlook, Sep 5, 4:58 AM CST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
558 AM CDT TUE SEP 5 2006

TXZ021>044-061100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
558 AM CDT TUE SEP 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE PLAINS OF EASTERN NEW
MEXICO THIS AFTERNOON...AND SPREAD SOUTHEASTWARD OVER THE EXTREME
SOUTHWESTERN TEXAS PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS
THROUGH THIS EVENING. A FEW STORMS MAY PRODUCE HAIL UP TO THE SIZE
OF NICKELS AND LOCALLY DAMAGING WINDS...PARTICULARLY OVER LOCALES
NEAR THE TEXAS AND NEW MEXICO BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE ACROSS THE SOUTHWESTERN TEXAS PANHANDLE AND THE
NORTHWESTERN SOUTH PLAINS WEDNESDAY AFTERNOON AND EVENING. NO
SEVERE WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Lubbock radar (KLBB), 59 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Lamb

When
September 5, 4:00 PM CST to 4:25 PM CST
Where
Lamb County, 5 mi S of Olton
Measured
0.88 in hail
Crop damage
$650,000
Reported by
NEWSPAPER
Coordinates
34.117, -102.133

A swath of large hail, likely wind-driven, resulted in extensive agricultural damage over eastern Lamb County during the late afternoon hours of the 5th. The initial reports of hail were received at 16:00 CST, when nickel sized hailstones accompanied damaging thunderstorm winds five miles south of Olton. The hail reportedly accumulated on the ground at that location. Local newspapers and agricultural agents reported that the swath of hail damaged cotton and milo crops along the storm's southward path from south of Olton to near Spade, generally along Farm to Market Road 168. Crops in the vicinity of Hart Camp were hardest hit, with all leaves and bolls stripped from plants across a three mile wide stretch. The damages incurred by local farmers from the storm were described as "devastating", with more than 5,000 acres likely destroyed.

Thunderstorm Wind, Lamb

When
September 5, 4:02 PM CST to 4:07 PM CST
Where
Lamb County, 5 mi S of Olton
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.117, -102.133

A severe thunderstorm wind gust up to 64 mph was recorded at the Texas Tech University West Texas Mesonet site six miles south of Olton. A National Weather Service cooperative observer and the local newspaper reported that the winds uprooted twenty-one large evergreen trees approximately five miles south of the city. The damaging winds were accompanied by large hail. No property damage was reported.

Thunderstorm Wind, Lamb

When
September 5, 4:25 PM CST
Where
Lamb County, 2 mi NNW of Spade
Measured
57 kt (66 mph) estimated gust
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
33.950, -102.167

An irrigation center pivot was destroyed by severe thunderstorm winds just northwest of Spade.

Hail, Hockley

When
September 5, 4:46 PM CST
Where
Hockley County, 3 mi WNW of Anton
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
33.833, -102.217

A storm chaser reported quarter size hail along U.S. Highway 84. No damage was reported.

Thunderstorm Wind, Hockley

When
September 5, 4:48 PM CST
Where
Hockley County, Anton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.817, -102.167

Local officials reported that severe thunderstorm winds downed utility poles in Anton. No structural damage was reported.

Thunderstorm Wind, Hockley

When
September 5, 5:30 PM CST
Where
Hockley County, 6 mi E of Levelland
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
33.583, -102.267

Law enforcement officials reported that severe thunderstorm winds destroyed a 20 x 40 foot horse barn east of Levelland. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532058, 5532057, 5532059, 5532060, 5532139, 5532140.